In the News

OTC Painkillers Linked to Pulmonary Embolism, DVT

By September 29, 2014 October 14th, 2019 No Comments

If you routinely use an over-the-counter pain reliever such as Advil, Motrin or Aleve, it’s important for you to be aware of potentially fatal side effects. A new study has linked these and other drugs in the NSAID (non-steroidal anti-inflammatory drug) category to life-threatening pulmonary embolisms or deep vein thrombosis.

The study, published last week in the journal Rheumatology, was conducted by Columbia University researchers who analyzed data from six separate studies regarding venous thromboembolism (VTE) events. The researchers concluded that the risk of a VTE such as apulmonary embolism or deep vein thrombosis is a stunning 80 percent higher for patients who use an NSAID.

“Our study demonstrated a statistically significant increased risk of VTE among NSAID users,” the researchers concluded. “This finding has important public health implications given the prevalence of NSAID use in the general population.”

A venous thromboembolism (VTE) is a result of a blood clot that forms in a person’s veins. Deep vein thrombosis (DVT) is caused by a clot in the legs and can be painful and debilitating. If this clot travels to the heart or lungs, it can result in a potentially fatal pulmonary embolism (PE).

The lead author of the study, Patompong Ungprasert, cautions that the study is somewhat limited because all NSAIDS were evaluated as a group and not individually, so it is still undetermined whether specific medications may pose more of a threat than others. Additionally, researchers did not investigate why NSAIDS may precipitate a VTE. However, states Ungprasert, “Physicians should be aware of this association and NSAIDs should be prescribed with caution, especially in patients already at a higher risk of VTE.”

NSAIDS are amongst the most commonly used medications in the United States and may be misused or overused by millions of Americans. These medications have been linked to a host of serious health threats, including blood clots, heart problems and internal bleeding.

Leave a Reply